Ovarian hyperstimulation syndrome (OHSS) isn’t one of lifestyle or genetic diseases and occurs only when a woman is injected with a dose of HCG (hormone chorionic gonadotropin hormone). These injections are taken when someone is undergoing IVF treatment, to stimulate egg or follicle growth, this syndrome rarely occurs otherwise. This condition isn’t fatal and normally does not result in someone’s death but may lead to severe weight gain, vomiting,diarrhea ,frequent urination, abdominal pain etc.
Introduction of HCG in blood stream in uncontrolled quantity can result in swollen ovaries. Some people may feel pain in lower abdomen as well.
How to identify OHSS
This syndrome only occurs when someone’s body is under artificial influence of HCG so rule out the possibility of this syndrome if this isn’t the case with you.
Other symptoms of OHSS include:
• Constant weight gain, even after exercising regularly or staying fit.
• Problem in breathing, like shortness of breath.
• Bloating of lower abdomen which doesn’t seem to go away.
• Problem in urination (frequent or not at all at times).
• Severe pain in legs.
If you see these symptoms within a few days of starting IVF treatment, then probably you might be suffering from this syndrome. Ovarian hyperstimulation syndrome can range from mild to moderate,your doctor can help you identify based on the symptoms.
You should definitely let your doctor know if you see these symptoms and see how to go about your treatment.
How to prevent ovarian hyperstimulation syndrome:
It is important to understand that dosage plays crucial role, if your doctor does not give you appropriate dosage, chances are that you will face this problem in near future.
Other ways through which you can prevent this from happening at all are listed below:
• Monitoring the dose of your medicine, there is a possibility that your body might not react how it was initially expected to, lowering your doses will help you recover from this syndrome.
• A process known as coasting can be helpful for women who have high levels of estrogen in body, doctor might delay your dosage of HCG in this case.
• Go for alternatives of HCG shot to prevent the possibility of its occurrence. Leuprolide is one such alternative, know more about it from your doctor.
It would be advisable to go for a hormonal test if your hormones keep fluctuating. If you think too much risk is involved, you can go for other alternative medicines that are easily available these days.